A dangerous online challenge that originated in 2020 has reared its head in central Minnesota, where the Hubbard County Sheriff's Office is now warning the public about the "challenge" that encourages people to "ingest Benadryl to the point of hallucination, and then share the effects on social media."
According to the sheriff's office, the challenge specifically targets teenagers. It originated on TikTok during the early days of the pandemic and has proved to be harmful in numerous cases, causing hospitalizations and at least one instance that resulted in the death of a teenage girl in Oklahoma.
"We encourage parents to communicate with their children to discuss the dangers and harmful effects of substance abuse," Hubbard County Sheriff Cory Aukes said.
"Unfortunately, in today’s society the use of illegal, and in some instances legal drugs, has become commonplace, with actors on social media encouraging use by our youth. We feel it is of the utmost importance to do whatever we can to combat this ideology, and parent/child communication is the most important."
Consuming excessive amounts of Benadryl or other antihistamines with diphenhydramine can increase heart rate, cause fever and create other symptoms like confusion, delirium, hallucination, blurred vision, urinary retention, nausea, vomiting and dizziness. More serious complications include arrhythmia, stroke, seizure or cardiac arrest, according to health experts.
In the event of a suspected overdose, call 911.